Are Propecia Side Effects Irreversible?May 27th, 2011
Q: I heard that the sexual side effects of Propecia are irreversible. Is this true? — L.R., Parsippany, NJ
A: The sexual side effects of finasteride (Propecia) begin to subside soon after the medication is discontinued. This would make sense since the drug finasteride is a reversible inhibitor of DHT. Although it is possible for side effects to be persistent after stopping the medication, this situation seems to be very uncommon and a cause and effect relationship is still in question.
One should consider that sexual dysfunction is relatively common in the adult male population and millions of patients take finasteride. Thus, there is a likely probability that some patients on finasteride may experience sexual dysfunction unrelated to the medication and, therefore, when the medication is stopped, the side effects would not be expected to go away.
Another thing to consider is that once a patient experiences sexual dysfunction (from a medication or another reason) psychological factors may come into play that make the side effects persist, even though they are unrelated to the medication or other underlying cause that may now be gone.
It is important to keep in mind that medication plays an important role in the prevention and treatment of androgenetic alopecia and decisions to use medications should be done thoughtfully and in an informed way. Blog postings can offer some subjective information, but they do not constitute true research and should be used in conjunction with the information provided by your physician and other informed sources.
- Is the Dose of Finasteride the Same for Everyone?
- Does Propecia Work in Older Patients?
- Does Propecia Work for Life or Does it Stop Working Over Time?
- Is Propecia and/or Rogaine Mandatory after a Hair Transplant?
- Do Propecia (Finasteride) and Rogaine (Minoxidil) Work on Front of the Scalp?
Topic: Drugs (Medications)
Tags: Androgenetic Alopecia, DHT, Hair Loss, Hair Loss Medication, Propecia Side Effects, Sexual Side Effects Posted by Robert M. Bernstein M.D. on May 27th, 2011 at 12:35 pm